Gilenya (fingolimod) the First Oral Pill to Treat MS - My Personal Experience (Part 3)

I first began relating my Gilenya experience back in August 2011, now as 2012 is well under way I have five months of accounting to continue.

It hasn't been easy to keep up with the balancing act we put into place beginning with our move from New Jersey to Delaware at the end of September, 2011. Finally we are beginning to feel as though our lives are settling down again so it seems the right time to update my Gilenya experience

New Symptoms to Report

As forewarned by Novartis, I experienced "eye-sight problems" especially during the third, fourth and fifth month on Gilenya. We are strongly encouraged to pay a visit to our ophthalmologist during this time period to have our eyes checked for Macular Edema. I must confess I have not yet followed this sound advice. Moving from one state to another has left me little time to find all the new doctors I need to take care of my health. This delay will not continue much longer as I now know where I will be heading for all my neurological and optic needs.

Meanwhile I can best describe my eye-sight changes as quite attention grabbing. Slowly I noticed an increased blurriness when reading printed material on information off of my computer screen. I also saw dark circles in the middle of my field of vision that I knew were not really there. Although I immediately suspected it was the fingolimod, I couldn't say for a certainty because I always suffer minor eye problems as a regular part of my life living with MS. Yet another problem arose while driving in a car. There was quite a difference in the road signs and being able to read them clearly. I came to the conclusion that I had to voluntarily limit my driving to the open highway. Reading highway signs was much easier than reading street signs. So the few times I drive these days I limit myself to well-known near-by areas or the highways that have bigger print on the road signs.

I will update this section in the future after I have had my vision checked. The choices are either it is just typical MS vision symptoms, or macular edema caused by the fingolimod or perhaps a case of ON (optic neuritis).

Presently I have noticed an increase in my vision. Words are not as difficult to make out although I am by no means completely free of the problem. Still I would be very surprised to learn that I have developed macular edema because my condition has improved. If I am wrong then my eye doctor will no doubt provide oral steroids to reduce the swelling that is occurring inside my eyes.

Diarrhea

Not so glamorous is the next symptom I have experienced. Although not currently a problem diarrhea did occur infrequently the first three months of my Gilenya use.

Improvement in Enery Level-Decrease in Prozac Use

The best news I have to report since beginning Gilenya is in my energy level. My fatigue has actually lessened and I am so happy to feel myself getting stronger and stronger. So improved is my fatigue that I have even reduced the Prozac I was taking to get myself going. I look forward to discontinuing the Prozac altogether as my energy levels out and holds its current course.

Infections

Infections are a potential result of fingolimod and no one with MS wants to make him or herself open to getting the flu or increasing the seriousness of an infection. So far I have not had this problem. I fear the one area I may be most prone is my sinuses. I have noticed increased sinus problems and accompanying headaches, but so far no sinus infection.

Part Four

I will be posting about all my latest test results in part four of this series. Liver enzymes are of great importance and I will need a complete blood work-up to see how my other physical problems are being helped or hurt by adding Gilenya.to the mix.

I have already decided that regardless of how the test results turn out I am going to keep on taking Gilenya unless my doctor insists that I come off the treatment. Any minor discomforts I have (even the eyesight problem) can be easily handled and are symptoms I would rather endure in order to feel as good as I am feeling.

More by this Author


8 comments

Jen's Solitude profile image

Jen's Solitude 4 years ago from Delaware Author

Thanks prasadjain


Jen's Solitude profile image

Jen's Solitude 4 years ago from Delaware Author

iamaudraleigh, it is a lot of hassle, but if she has not had any success with the other disease modifying drugs or like me she cannot stand the injections, I think it is worth looking into.


iamaudraleigh 4 years ago

Jen's solitude, I am going to share this with my family! My Mom has MS too! This could indeed be a benefit to her! Voted up and shared!!!


prasadjain profile image

prasadjain 4 years ago from Tumkur

Useful information for the suffers


Jen's Solitude profile image

Jen's Solitude 4 years ago from Delaware Author

Connie, PatriciaTL and GD Nunes, please excuse the delay in thanking you three for leaving me a reply. My eyesight is much better now which is good because reading is enjoyable again. I still have to see my doctors though which I hope to accomplish in February. Even if I get no better than I am right now, I will be a happy puppy! LOL


GD Nunes profile image

GD Nunes 4 years ago from Cape Cod, USA

I hope you have continued success with this. Your experience illustrates one of the more "interesting" things those of us with MS experience - trying to figure out what is an MS symptom and what is a drug side-effect. Sometimes symptoms can even be caused by another illness. Having MS doesn't protect you from other ailments, so how do you know if you've got a new medical issue that needs attention, or if you're just having an exacerbation of MS symptoms? Unfortunately there's no easy answer. Thanks for documenting your progress.


PatriciaTL profile image

PatriciaTL 4 years ago from Lehigh Valley

I'd really glad to hear that the medication seems to be working. Hope you continue to feel much better !


Connie Smith profile image

Connie Smith 4 years ago from Tampa Bay, Florida

This gives me part of the information I was seeking. So happy that you think the medicine is helping, and praying that your vision problems are only temporary. Hoping you get to that opthamologist asap. We do NOT need vision complications here, missy, especially if oral steriods can help.

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working